Alert archive / Illinois / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 343, NWS St. Louis, MO

July 30, 2024Marion County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 30, 2024, 5:01 PM CDT for Marion County, Illinois. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 30, 2024, 5:01 PM CDT (22:01 UTC)
Expired
Jul 30, 2024, 5:17 PM CDT
In force
16 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Marion County, IL

The radar

The Evansville,IN radar (KVWX), 113 km from the middle of the area, began a volume at 22:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 30, 2:58 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.0 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2024-07-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 695 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2024-07-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 72 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
695 J/kg
Mixed-layer CIN
-122 J/kg
Mixed-layer LCL
1102 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
72 m²/s²
0-3 km storm-relative helicity
90 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.6

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 30, 3:29 PM CDT, 1 hour 32 minutes earlier. Its key messages:

  • Strong to severe thunderstorms will impact portions of central and eastern Missouri and southwest Illinois through this evening. Damaging winds up to 70+ mph are the primary threat.
  • Heat and humidity will persist through Thursday resulting in dangerous conditions and afteroon heat indices of 105-110+ degrees.
  • After this evening, there are additional chances of showers and thunderstorms through Thursday night but confidence in their occurence and evolution are low. If storms are more organized then there could be additional opportunities for strong to severe storms.
Area forecast discussion, Jul 30, 3:29 PM CDT, 1 hour 32 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
329 PM CDT Tue Jul 30 2024

.KEY MESSAGES...

- Strong to severe thunderstorms will impact portions of central
  and eastern Missouri and southwest Illinois through this
  evening. Damaging winds up to 70+ mph are the primary threat.

- Heat and humidity will persist through Thursday resulting in
  dangerous conditions and afteroon heat indices of 105-110+
  degrees.

- After this evening, there are additional chances of showers and
  thunderstorms through Thursday night but confidence in their
  occurence and evolution are low. If storms are more organized
  then there could be additional opportunities for strong to
  severe storms.

&&

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 315 PM CDT Tue Jul 30 2024

Convective trends thus far this afternoon have not been what was
previously anticipated and the forecast for the remainder of the
afternoon into the evening has greater uncertainty than normal.
The forward propagating MCS that was over south-central IA this
morning lost all of its organization as it tracked into NE MO but
the remnant outflow boundary has persisted. Currently that
boundary extends from west-central IL through NE MO and intersects
another earlier boundary in central MO where there has been an
uptick in robust thunderstorms. Meanwhile the boundary is
becoming more active as it moves southeast towards Litchfield.
The air mass ahead of the southward moving outflow boundary is
very unstable with MLCAPE of 4000+ J/KG throughout central and
east-central MO into southwest IL with little or no CIN and
effective shear of 40+ knots. The anticipation is that the storms
in central MO will become more organized and move southeastward
along the instability gradient, with additional storms forming
along the expanse of the southeastward moving boundary as it moves
into the more unstable air across east-central MO and southwest
IL. Damaging winds still appear the predominant severe threat, and
they could be 70+ mph if we can get an organized forward moving
MCS or multiple bows to evolve.

If this activity does evolve as we are thinking, then it should
largely exit the area by 01z or so. I have left some low POPs in
the wake of the this activity across eastern MO and western IL the
remainder of the night where I could see a westerly LLJ
interacting with a trailing outflow boundary to support storms but
this evolution is highly uncertain. There will be an additional
threat of storms across NE MO and west central IL late overnight
through Wednesday morning to account for the impacts from a
potential upstream MCS or a remnant boundary from one further
north. The current thought is the main chance of showers and
storms on Wednesday will be relegated to the morning across NE MO
and west-central through south-central IL. By afternoon it
appears that the expanding Southern Plains upper high and rising
heights aloft and mid-level warming will largely CAP convective
chances through the afternoon.

There are no changes to the heat headlines on Wednesday with the
combination of heat advisories and excessive heat warnings still on
track with highs in the 90s and dew points in the 70s supporting
afternoon heat index values of 105-110+ degrees.

Glass

&&

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 315 PM CDT Tue Jul 30 2024

An upper trof digging from the upper MS Valley southeastward
through the Great Lakes/Mid MS Valley and into the Ohio Valley
Thursday-Thursday night will finally send a cold front through
the area late Thursday and Thursday night. Thursday should be the
last day of dangerous heat and current advisories and warnings
still look on track. A threat of showers and thunderstorms will
accompany the advancing cold front.

Large scale amplification Friday-Saturday will result in deepening
of the progressive upper trof in the eastern U.S. with a large ridge
in the west. Cooler and less humid air attendant with the cold fropa
and this pattern change will result in more seasonable temperatures.
By early next week there are signals the upper ridge/high may
build back into the region from the west with a return of dangerous
heat by Tuesday.

Glass

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1237 PM CDT Tue Jul 30 2024

The complex of showers and thunderstorms in southeast IA is
currently in its weakest state thus far today. That should change
this afternoon as it re-intensifies and moves southeastward into
more unstable air. With the exception of KJEF and KCOU, the new
TAFs reflect this evolution with a bowing line of storms expected,
impacting the terminals with strong and gusty winds and reduced
visibility. I have forecast roughly a 2 hour window centered
around the most favorable timing, and once the storms move through
I think it should largely be dry and VFR for the remainder of the
TAF period. The exception is KUIN which might see another round of
storms early on Wednesday morning but confidence is low. As far as
KJEF and KCOU, confidence is less on whether storms this afternoon
will impact the terminals or remain to their east hence I just
have included a VCTS.

Glass

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 7 PM CDT Thursday for Crawford MO-Iron MO-
     Madison MO-Reynolds MO-Saint Francois MO-Washington MO.

     Excessive Heat Warning until 7 PM CDT Thursday for Audrain MO-
     Boone MO-Callaway MO-Cole MO-Franklin MO-Gasconade MO-
     Jefferson MO-Knox MO-Lewis MO-Lincoln MO-Marion MO-Moniteau
     MO-Monroe MO-Montgomery MO-Osage MO-Pike MO-Ralls MO-Saint
     Charles MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Shelby MO-Warren MO.

IL...Heat Advisory until 7 PM CDT Thursday for Adams IL-Bond IL-Brown
     IL-Calhoun IL-Clinton IL-Fayette IL-Greene IL-Jersey IL-
     Macoupin IL-Marion IL-Montgomery IL-Pike IL.

     Excessive Heat Warning until 7 PM CDT Thursday for Madison IL-
     Monroe IL-Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 30, 3:48 PM CDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
348 PM CDT Tue Jul 30 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-312100-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
348 PM CDT Tue Jul 30 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms will impact a large portion of the area into this
evening with scattered severe thunderstorms across parts of eastern
Missouri and western Illinois. Damaging winds of 60-75 mph are
possible with the most intense storms, along with isolated tornadoes
and a few instances of large hail.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Dangerous heat and humidity is expected across the area through
Thursday. See the Excessive Heat Warning and Heat Advisory for
additional information.

There are chances of thunderstorms across portions of the area at
times Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed.

Glass

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 30, 3:35 PM CDTSevere Thunderstorm WarningLSXFranklin, Saint Charles, Saint Louis40 min
Jul 30, 3:55 PM CDTSevere Thunderstorm WarningLSXCallaway, Osage50 min
Jul 30, 4:23 PM CDTSevere Thunderstorm WarningLSXGasconade, Osage19 min
Jul 30, 4:37 PM CDTSevere Thunderstorm WarningLSXSaint Charles, Saint Louis, City of Saint Louis26 min
Jul 30, 4:46 PM CDTAreal Flood AdvisoryLSXFranklin3 hr
Jul 29, 7:41 PM CDTSevere Thunderstorm WarningLSXFayette, Montgomery49 min
Jul 29, 8:09 PM CDTSevere Thunderstorm WarningLSXBond, Fayette51 min
Jul 29, 8:11 PM CDTSevere Thunderstorm WarningLSXBond, Macoupin, Madison49 min
Jul 29, 8:27 PM CDTSevere Thunderstorm WarningLSXBond32 min
Jul 29, 8:44 PM CDTSevere Thunderstorm WarningLSXClinton, Marion61 min
Jul 29, 8:50 PM CDTTornado WarningLSXBond, Madison27 min
Jul 29, 8:52 PM CDTTornado WarningLSXFayette, Marion38 min
Jul 29, 9:16 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison59 min
Jul 29, 9:17 PM CDTFlash Flood WarningLSXFayette3 hr
Jul 29, 10:00 PM CDTAreal Flood AdvisoryLSXBond, Clinton, Madison57 min
Jul 29, 10:33 PM CDTSevere Thunderstorm WarningLSXClinton, Washington42 min
Jul 29, 10:57 PM CDTFlash Flood WarningLSXBond, Clinton, Madison4 hr
Jul 29, 11:38 PM CDTAreal Flood AdvisoryLSXMadison4 hr
Jul 29, 11:50 PM CDTAreal Flood AdvisoryLSXClinton, Saint Clair, Washington4 hr
Jul 30, 6:20 AM CDTSevere Thunderstorm WarningLSXAdams, Brown40 min
Jul 30, 6:42 AM CDTRiver Flood WarningLSXClinton7 hr
Jul 30, 4:20 PM CDTSevere Thunderstorm WarningLSXBond, Fayette, Montgomery55 min
Jul 30, 4:24 PM CDTAreal Flood AdvisoryLSXFayette, Montgomery3 hr

Nearby

Severe Thunderstorm Warnings in Illinois, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.